Jump to content
CrazyBoards.org

Recommended Posts

At my last pdoc appt he added Depakote (at that point I had been manic for 2 weeks and not sleeping).  He told me take it night and to stop the Seroquel.  I have been on it for 1 week tomorrow and still am not sleeping at night.  When I do sleep, its only for about 4 hours and I'm up. 

Is this typical?  Now I"m only on 250 mg.

I don't know if I should just wait it out.  My next appt is March 6 or call him.

_jen

Link to comment
Share on other sites

Bipolar and not getting good sleep? That is a very high priority and your Pdoc should be attentive to that at every appointment. No matter what meds we take or how stable, little or bad sleep screws up our body clocks and make us suscetible to becoming unstable.

I'm not sure that Depakote can be expected to provide any specific sleep inducing.  In the longterm as it helps stablize your BP moods, one could expect a general improvement.

In any case having sleep disturbances at least some of the time is typical for BP'ers.  Many Pdocs will provide a sleep aid to be used PRN, like Ambien or Seroquel. Seroquel as a sleep aid is used at very low dosage like 25 or 50mg.  Paradoxically at low dosages it is sedating, but loses that effect at high dosages.  An over the counter sleep aid is Benadryl, which is sold under that name for allergies but happens to be the active ingredient in Sominex.

Give your Pdoc a call tomorrow and tell them that you are having significant sleep problems. 

A.M.

Link to comment
Share on other sites

Bipolar and not getting good sleep? That is a very high priority and your Pdoc should be attentive to that at every appointment. No matter what meds we take or how stable, little or bad sleep screws up our body clocks and make us suscetible to becoming unstable.

I'm not sure that Depakote can be expected to provide any specific sleep inducing.  In the longterm as it helps stablize your BP moods, one could expect a general improvement.

In any case having sleep disturbances at least some of the time is typical for BP'ers.  Many Pdocs will provide a sleep aid to be used PRN, like Ambien or Seroquel. Seroquel as a sleep aid is used at very low dosage like 25 or 50mg.  Paradoxically at low dosages it is sedating, but loses that effect at high dosages.  An over the counter sleep aid is Benadryl, which is sold under that name for allergies but happens to be the active ingredient in Sominex.

Give your Pdoc a call tomorrow and tell them that you are having significant sleep problems. 

A.M.

<{POST_SNAPBACK}>

I was taking 75mg of Seroquel but when this 'mania' hit, it just wouldn't work.  I told him this and he told me to stop it.  Then he said he would prescribe Depakote.  We discussed the low dose of 250mg.  I am also trying it for my chronic migraines.

Link to comment
Share on other sites

How's it going, firedancer? 

Depakote was just the ticket when I was in a scary scary I-never-want-to-go-back-there mixed mania.  I started at 500 and was taking 1000 within a week.  At 500 the mania was quenched but I didn't feel completely safe until I hit 1000.  It's not exactly a sleep aid, but it was initially quite sedating, so taking it an hour or two before bedtime ensured I slept, which I hadn't done for a while.  Later, after the sedating effect wore off, I split it evenly between morning and night, which was also fine. 

I was taking SR, and I hear that the ER version has fewer side effects and works great for once-a-day dosing.  Either way, Depakote kicks in very quickly and you can increase the doses fast.  Your doctor will have you do blood tests, but believe me, the med is worth it if it works.

I agree with everyone, get a pdoc appointment ASAP.  Don't let this go on for too long, especially when you've got a med on board that will almost certainly help you if you incease the dose.

Link to comment
Share on other sites

Thank you all for your replys!

I called my pdoc office yesterday and found out that he is out of the office until Monday, the day of my appt.  The receptionist offered to let me talk to the doc on call, but said that they most likely would not make a change in my meds since I wasn't their patient.  So I'm going to have to wait it out until then.  I did take 25mg of Seroquel and went to bed around 4, which is about 2-3 hours sooner than I have being.

I have a feeling that he will up my dose to 500mg.  Hopefully that will be sedating to me.

_jen

Link to comment
Share on other sites

Well Firedancer,

At 500mg Depakote has definately been sedating to me. PLus I'm taking 250mg twice a day at breakfast and dinner as you may know. So that's not helping much. I may either try to take the whole dose at night or just cut it out all together. It does help balance me, just after a few days of taking it. But I was prescribed it for fast relief of depression and anxiety. It helps with the anxiety but it increases the depression.

So if you get up to 500mg firedancer, and take it at bedtime it should definitely do the trick. Also note I take 100mg of Seroquel at bedtime. Have you thought about increasing it's dosage? I'm not sure how it will interfer with your other meds but it's something to think about.

Sidenote: I may just drop the Depakote all together and try to talk the doc into Effexor for depression and hopefully Provigil for fatigue from all the meds.

Still Firedancer, best wishes to you!!! Feel free to call on me if you need help.

Link to comment
Share on other sites

Don't mean to Hijack Firedancer.....but,

I went to the doc and nixed the Depakote!! I just couldn't take the fatigue any longer. It just seemed to get worse by the day. Plus I couldn't stand feeling so retarded. Taking it at night may have helped, but I just didn't feel like the benefits were worth it.

But, I did get the Effexor and Provigil like I wanted. I took my last Depakote dose yesterday at dinner. I went and got the new RX's filled this morning and took the first doses at about 11am. They really seemed to pull me out of Zombie land!!!! I feel much, much better now. No more Depa-dumb for me! ;)

Now you may return to your regularly scheduled topic.

Link to comment
Share on other sites

Hi *waves* nice to see you here.

I see my pdoc on Monday, so I'm crossing my fingers he will make a change.  I have slept one night in almost a month now.  So I don't think he do anything to make things worse, you know?

Good luck with your med changes (I posted in your thread at SAS)

Take care,

_jen

Link to comment
Share on other sites

Saw my pdoc today. and like I assumed, he upped my dose of Depakote to 500mg and said that I should just use the Seroquel as needed.  Starting tonight and I'm crossing my fingers.  I am to go and get blood work done in 2 weeks.

For those that get bloodwork done, where do you normally go?  He told me to go to my GP (don't really have one, use an urgent care most of the time) or to LabCorp (where the process most of the doctor's bloodwork in the area).  I guess my biggest concern in cost and whether or not insurance will cover it.

Link to comment
Share on other sites

It does depend on your insurance coverage.  I'd call the medical claims folks and ask whether you have to go to a particular facility and whether there's a copay.

My insurance pays all but a $25 copay for blood tests, the same as for doctor visits.  I went to a nearby hospital's outpatient lab for depakote tests because they could get the results electronically to my pdoc, who worked in an associated facility.  But I could have gotten the blood draws pretty much anywhere.

Good luck on the 500!  Remember that the typical therapeutic dose is usually at least 750, but you're bound to get some relief at 500. 

Link to comment
Share on other sites

Ok new question.  I hope that I don't need to make a new thread for this..lol

I know that I am to avoid aspirin.  But can I take Tylenol?  I was taking Percocet for migraine pain, but my neuro prescribed me Vicoprofen last time.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...